Crohn’s disease is a chronic health issue that causes inflammation and irritation in the lining of the digestive tract.
If you have Crohn’s disease, it’s possible that you’ll go through periods of remission where the disease is inactive with little or no symptoms. It’s also possible to experience flare-ups, in which symptoms are very active and sometimes severe.
Here’s how to know whether your Crohn’s flare-up or complication is severe enough to necessitate a trip to your doctor or the ER.
Crohn’s flare-ups can be triggered by different things, such as certain foods or stress, for different people. Over time, it’s possible that your triggers and the symptoms of your flares may change.
If you suddenly experience one or more of these symptoms, you may be having a Crohn’s flare-up:
- sudden diarrhea
- cramps in the lower-right part of your stomach
- blood in stools
Other signs that your Crohn’s disease is active include:
- a fever
- generally feeling ill
- joint pain
- red, sore eyes
- patches of red and swollen skin — usually on the legs — that are painful
- mouth ulcers (canker sores)
Many people living with Crohn’s can navigate through routine flare-ups on their own or with previously prescribed medication.
If you’ve been living with Crohn’s for some time, you’ve no doubt learned how to deal with your flares. But there are a few severe symptoms that may warrant a trip to your doctor or the ER:
- diarrhea that lasts for more than 7 days
- consistent blood in stools
- frequent stomach aches and cramps
- weight loss for no apparent reason
- rectal bleeding, drainage, or sores
- sores or lesions on skin that don’t seem to be healing
- fever that lasts more than 2 or 3 days
It’s typical for people living with Crohn’s disease to also deal with complications that arise from long-term inflammation and digestion issues. While many of these complications can be treated on their own, there are rare cases when they may create a medical emergency. A few complications of Crohn’s disease include:
- Strictures. These are a scarring or narrowing of the bowel.
- Fistulas. Fistulas are ulcers and small tunnels running from a part of the bowel to other areas of the body.
- Abscesses. These pockets of pus are caused by infection and can form in the intestinal wall, causing it to bulge out.
- Fissures. These are tears in the lining of the anus.
- Anemia. This blood disorder usually results from low iron levels.
- Malabsorption of other nutrients. This is due to constant digestion issues.
Left untreated, these complications can get worse, and some of them may eventually require surgery.
Quick recognition of new or worsening symptoms is the key to early intervention, which can help you avoid the ER in general — but you know your body best. If something feels very wrong, you should go to the hospital.
The goal of taking medications for Crohn’s disease is to achieve and maintain periods of remission by lessening the inflammation in your intestines. Medications for Crohn’s include:
- steroids (like prednisolone)
- immunosuppressants (like methotrexate)
- biologics (like adalimumab)
Many of these medications, such as immunosuppressants and biologics, may need to be taken for several months or years, even during periods of remission.
If you suddenly stop your medication, your Crohn’s symptoms may flare-up.
It’s also possible that your medication may become ineffective, allowing flares to become more constant. This could mean you need a higher dose or a different type of medication.
Lastly, medications can have their own side effects. Many of them are manageable, but a few side effects of Crohn’s disease medications — like high blood pressure, pancreatitis, and toxic reactions — can be severe.
Talk with your doctor about your prescribed medication and make sure you’re aware of all side effects before starting and have a plan for what to do if you experience severe forms.
Crohn’s disease is a common health issue that many people manage on their own or with a doctor’s help.
If you’ve been living with Crohn’s disease for some time, you undoubtedly have a good understanding of your symptoms. However, if you suddenly find yourself dealing with a flare-up that feels too severe to manage on your own, a complication of Crohn’s disease that’s quickly interfering with your daily life, or a medication side effect that seems unmanageable, you should go to the hospital.
This is especially true if you’re unable to reach your normal doctor in a timely fashion.